Winter Weather, Northwest Aroostook
- When
- March 20, 10:30 AM EST to 11:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
to northern Maine. Strong gusty winds developed across the region in the wake of the intensifying low.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Low pressure intensified while tracking across Maine to the Maritime Provinces generally bringing 2 to 5 inches of snow...with locally higher totals...to northern Maine. Strong gusty winds developed across the region in the wake of the intensifying low. The combination of newly fallen snow and strong gusty winds produced localized whiteout conditions...with near zero visibilities at times. Wind gusts of 35 to 45 mph were common across the region through the afternoon and evening of the 20th. The combination of whiteout conditions and slippery roads contributed to a 15 car accident on Route 1 just south of Caribou during the early afternoon. The accident produced two non-life threatening injuries and closed the road for nearly an hour while vehicles were cleared. The localized whiteouts and slippery road conditions also contributed to other accidents across the region through the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 20, 5:22 AM EST, 5 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE CARIBOU ME 622 AM EDT TUE MAR 20 2007 .SYNOPSIS... LOW PRESSURE WILL TRACK JUST NORTH OF MAINE EARLY TODAY...DRAWING A COLD FRONT ACROSS THE REGION. HIGH PRESSURE WILL BUILD ACROSS THE REGION TONIGHT AND WEDNESDAY. A WARM FRONT WILL LIFT NORTHEAST ACROSS THE REGION WEDNESDAY NIGHT FOLLOWED BY A SOUTHWEST FLOW OF MILDER AIR FOR THURSDAY. A COLD FRONT WILL CROSS THE STATE THURSDAY NIGHT FOLLOWED BY COOLER CONDITIONS FOR FRIDAY. && .NEAR TERM /TODAY THROUGH TONIGHT/... KCBW 88D INDICATED SNOW SHOWER ACTIVITY INCREASING ACROSS THE FORECAST AREA AHEAD OF COLD FRONT APPROACHING FROM THE WEST. EXPECT THE FRONT TO MOVE FROM WEST TO EAST ACROSS MUCH OF THE FORECAST AREA BY MID TO LATE MORNING. AS THE FRONT AND THE MID LEVEL TROUGH CROSSES THE REGION THIS MORNING HAVE INDICATED WIDESPREAD SNOW SHOWERS ACROSS MUCH OF THE AREA THIS MORNING. WILL MAINTAIN LIKELY POPS FOR SNOW SHOWERS ACROSS THE NORTH INTO THIS AFTERNOON WITH THE UPPER LEVEL TROUGH STILL OVERHEAD AND BUFKIT SOUNDINGS INDICATING RATHER STEEP LAPSE RATES. THESE FACTORS IN CONJUNCTION WITH AFTERNOON HEATING SHOULD SUPPORT A CONTINUATION OF SOME SNOW SHOWER ACTIVITY ACROSS THE NORTH INTO THIS AFTERNOON. ACROSS DOWNEAST AREAS EXPECT DOWNSLOPE TO START TO DRY THINGS OUT WITH ONLY SCT SNOW SHOWERS AND SKIES BECOMING P/C. NORTHWEST WINDS SHOULD ALSO BECOME QUITE BRISK BEHIND THE FRONT. HAVE INDICATED AREAS OF BLOWING SNOW AS WELL. ALSO CONSIDERING THE CAA BEHIND THE FRONT DONT THINK WE WILL SEE THE NORMAL DIURNAL CURVE TODAY THUS HAVE INDICATED FALLING TEMPS TODAY ESP ACROSS THE NORTH. TONIGHT THE UPPER TROUGH WILL MOVE OFF TO THE EAST AS AN AREA OF HIGH PRESSURE BUILDS ACROSS FROM THE WEST. INCREASING SUBSIDENCE SHOULD RESULT IN SKIES BECOMING M/CLR ALL AREAS DURING THE EVENING. HAVE UNDERCUT THE MOS NUMBERS FOR MINS TONIGHT. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... HGH PRES XPCTD TO BE IN CONTROL FOR WED W/ THE HGH PROGGED TO SHIFT S AND E OF THE STATE BY LATE IN THE DAY. WARM FRONT THEN FCST TO LIFT NE ACROSS THE FA WED NGT. AS THIS OCCURS...SHOULD SEE SOME INCRS IN CLDS W/ A SLGT CHC POPS FOR SOME LGT OVERRUNNING SNOW OR SNOW SHOWERS SPCLY N AND NW W/ THIS FRONT. THIS FRONT SHOULD LIFT NE OF THE FA ON THU FOLLOWED BY A MILDER SWRLY FLOW. COLD FRONT PROGGED TO APPROACH FROM THE W LATE THU AND CROSS THE FA THU NGT. WILL CONT TO CARRY LIKELY POPS FOR THE FAVORED UPSLOPE AREAS OF WRN AND NRN MAINE FRO THU NGT W/ CHC POPS ELSEWHERE. && .LONG TERM /FRIDAY THROUGH MONDAY/... COLD FRONT WILL CROSS THE STATE FRIDAY MORNING WITH SCATTERED RAIN SHOWERS. IMPROVING CONDITIONS BY FRIDAY EVENING AS HIGH PRESSURE BUILDS ACROSS NEW ENGLAND. THIS HIGH WILL DRIFT SOUTHEAST OF THE STATE ON SATURDAY WITH MAINLY DRY WEATHER AND SEASONAL TEMPERATURES. A WEAK AREA OF LOWER PRESSURE WILL TROUGH ACROSS QUEBEC AND NEW BRUNSWICK CANADA BRINGING SNOW SHOWERS TO AREA EARLY SUNDAY THROUGH THE END OF THE PERIOD. && .AVIATION /07Z-06Z/... EXPECT MFVR/IFR CONDITIONS AT MOST OF THE TAF SITES THIS MORNING IN REDUCED VSBYS IN SNOWSHOWERS THIS MORNING. CONDITIONS SHOULD IMPROVE TO VFR AT KBGR/KBHB LATE THIS MORNING. HOWEVER SNOW SHOWER ACTIVITY IS LIKELY TO PERSIST ACROSS THE NRN TAF SITES INTO THIS AFTN IN ON AND OFF SNOW SHOWERS. && .MARINE... NEAR TERM: WILL CONTINUE GALE WARNING INTO TONIGHT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ050. && NEAR TERM/MARINE...DUDA SHORT TERM/MARINE...KHW LONG TERM...NORTON AVIATION...DUDA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 637 AM EDT TUE MAR 20 2007 MEZ001>006-010-011-015>017-029>032-211045- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 637 AM EDT TUE MAR 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE TRACKING NORTH OF THE STATE EARLY TODAY WILL DRAG A COLD FRONT ACROSS THE REGION. THIS COLD FRONT WILL BE ACCOMPANIED BY A PERIOD OF SNOW EARLY TODAY...THEN BRISK WINDS FOLLOWING THE FRONT WILL USHER IN MUCH COLDER AIR AS WELL AS CREATE AREAS OF BLOWING AND DRIFTING SNOW...ESPECIALLY OVER EXPOSED AREAS. EXPECT SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES WITH NORTHWEST WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH. THE BRISK WINDS WILL CONTINUE TONIGHT...CREATING RATHER LOW WIND CHILLS AS TEMPERATURES WILL FALL A FEW DEGREES BELOW ZERO ACROSS THE FAR NORTHERN AND WESTERN PARTS OF THE STATE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOWFALL TODAY ARE REQUESTED AND APPRECIATED. ANZ050-211045- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- 637 AM EDT TUE MAR 20 2007 ...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KHW
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
A combination of localized whiteout conditions and slippery roads led to a 15 car accident on Route 1 just south of Caribou during the early afternoon. The accident produced 2 non-life threatening injuries and closed the road for nearly an hour. Other accidents were also reported across the region.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16451, 16456, 16457, 16459, 16460, 16461, 16463.